Nebraska, 2007

Flash Flooding and Hail in Nebraska, August 6 to 7, 2007

August 6 to 7, 2007 · NWS GID · 13 events in 8 counties and zones

A couple of rounds of thunderstorms impacted south central Nebraska on this day. The first was in the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
$1.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple of rounds of thunderstorms impacted south central Nebraska on this day. The first was in the morning hours. A severe thunderstorm rolled east across the Wolbach area. High winds dropped power lines and large trees in town. The storm ripped right across Nance County where 60 mph winds were common, as was tree damage and power line damage along with some minor property damage. Another round of high winds hit the area late in the day, this time from west of Holdrege through Hastings. Once again, 60 mph winds were common with trees and power lines damaged. The U.S. Highway 6 and 34 corridor west of Hastings was hardest hit. Elsewhere, up to 6 inches of rain pounded Polk County. The Davis Creek, Prairie Creek and Big Blue River were all in flood for a time. Damage to county roads was common place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 5:51 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 5:51 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
651 AM CDT MON AUG 6 2007

.AVIATION...12Z TAF. MAIN CONCERNS FOR THIS FORECAST INCLUDE FOG
THIS MORNING AND THEN THUNDERSTORM CHANCES THIS AFTERNOON AND
EVENING. FOG CONTINUES TO IMPACT THE KGRI TERMINAL THIS MORNING
BUT THICK CIRRUS MOVING IN FROM THE WEST HAS HELPED FOG TO LIFT
SOME OVER THE PAST HOUR...LEADING TO IMPROVED VISIBILITIES AND
CIGS. WILL HAVE TO CONTEND WITH IFR CONDITIONS THROUGH 14Z WITH IMPROVING
CONDITIONS EXPECTED THEREAFTER. CONFIDENCE IN THUNDERSTORM CHANCES
FOR THIS AFTERNOON HAS INCREASED PER LATEST RADAR AND SATELLITE
IMAGERIES SHOWING A STRONG MID-LEVEL WAVE AND ASSOCIATED MCS
MOVING FROM NORTHEAST COLORADO ACROSS WESTERN NEBRASKA. THUS HAVE
GONE WITH A TEMPO GROUP BEGINNING AT 20 UTC FOR
THUNDERSTORMS...ALTHOUGH IT COULD POSSIBLY CREEP IN BEFORE THIS.
THUNDERSTORMS LOOK TO BE AROUND THE AREA THROUGH THE EVENING.
PRECIPITATION OVERNIGHT BECOMES MORE QUESTIONABLE AND WILL DEPEND
HEAVILY ON HOW THINGS EVOLVE THIS AFTERNOON/EVENING...SO HAVE LEFT
MENTION OUT OF THE TAF FOR NOW BUT HAVE INCLUDED MENTION OF FOG
AGAIN WITH PLENTY OF MOISTURE STILL AROUND.

&&

.PREV DISCUSSION... /ISSUED 253 AM CDT MON AUG 6 2007/

DISCUSSION...DIFFICULT FORECAST OVER THE NEXT FEW DAYS WITH
THUNDERSTORMS CHANCES THE PRIMARY CONCERN.  H85 WARM AIR ADVECTION
HAS COMBINED WITH THE LOW LEVEL JET THIS MORNING TO SUSTAIN A FEW
THUNDERSTORMS OVER PARTS OF NORTHERN KANSAS.  APPEARS THAT MUCH OF
THIS ACTIVITY SHOULD WANE THIS MORNING AS THE LOW LEVEL JET
WEAKENS. WILL ADD FOG TO THE FORECAST EARLY THIS MORNING WITH
SOME AREAS ALREADY REPORTING VISIBILITY RESTRICTIONS OF LESS THAN
ONE MILE.

FOCUS THEN SHIFTS TO AN APPROACHING WAVE IN THE WEST-SOUTHWEST FLOW
ALOFT. TIMING IN THE 00Z NAM AND GFS DIFFER...BUT THEY GENERALLY
AGREE THAT A WAVE WILL PASS BY LATER TODAY INTO TONIGHT.  AHEAD OF
THE WAVE...H85 WARM AIR ADVECTION INCREASES WITH H85 MOISTURE
TRANSPORT VECTORS CONVERGING OVER THE FORECAST AREA.  INSTABILITY
THIS AFTERNOON WILL BE GOOD...WITH MLCAPES IN EXCESS OF 3000 J/KG
EXPECTED. DEEP LAYER SHEAR IS MARGINAL AT 30 TO 35 KTS...BUT
OVERALL THINK THAT A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

THE LOW LEVEL BOUNDARY WILL REMAIN CLOSE BY ON TUESDAY...WITH MORE
WAVES EXPECTED TO CROSS IN THE UPPER FLOW.  CONFIDENCE IN ANY
PARTICULAR FEATURES TIMING/PLACEMENT IS NOT VERY HIGH...THOUGH IT
APPEARS THE MORE FAVORED TIME FOR THUNDERSTORMS WOULD BE IN THE
AFTERNOON AND EVENING HOURS AS PER THE 21Z SREF.  INSTABILITY WILL
BE GOOD BY AFTERNOON DUE TO DAYTIME HEATING...AND STRONG TO SEVERE
STORMS AGAIN APPEAR POSSIBLE.  CONVECTION ON TUESDAY WILL INFLUENCE
THE LOCATION OF BOUNDARIES ON WEDNESDAY WHICH WILL HAVE A DIRECT
IMPACT ON HOW HIGH TO GO WITH POPS.  CONFIDENCE IN ANY SUCH
PLACEMENT DIMINISHES EVEN MORE ON WEDNESDAY...AND WILL GO WITH
CHANCE POPS ACROSS MUCH OF THE FORECAST AREA TO COVER THE
POSSIBILITIES.  ANY STORMS WHICH DEVELOP WEDNESDAY AFTERNOON AND
EVENING AGAIN COULD BE STRONG TO SEVERE WITH PLENTY OF LOW LEVEL
MOISTURE IN PLACE ALONG WITH SUFFICIENT INSTABILITY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 6, 5:45 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
645 AM CDT MON AUG 6 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
645 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS ARE EXPECTED TO BE DAMAGING WINDS OF 60 MPH AND
HAIL UP TO THE SIZE OF QUARTERS. HEAVY RAINFALL AND LOCALIZED
FLOODING ARE ALSO POSSIBLE. THE MAIN TIME PERIOD FOR SEVERE WEATHER
APPEARS TO BE FROM 3 PM UNTIL MIDNIGHT.

PATCHY DENSE FOG THIS MORNING MAY AT TIMES REDUCE THE VISIBILITY
TO LESS THAN ONE QUARTER OF A MILE UNTIL 9 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS REMAIN POSSIBLE ON TUESDAY ACROSS THE OUTLOOK
AREA...WHILE THE SEVERE WEATHER THREAT ON WEDNESDAY WILL RESIDE
PRIMARILY NORTH OF INTERSTATE 80. HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 6, 8:53 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
953 AM CDT MON AUG 6 2007

NEZ040-041-047-048-061530-
GREELEY-HOWARD-MERRICK-NANCE-
953 AM CDT MON AUG 6 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY...HOWARD...MERRICK AND NANCE COUNTIES...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH LOUP TO
FARWELL TO GRAND ISLAND...AND MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDE...
  ST. PAUL...
  CHAPMAN...
  CUSHING...
  WOLBACH...
  CENTRAL CITY...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS. BRIEF HEAVY RAIN IS ALSO EXPECTED WITH THIS STORM

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

EWALD
Local storm report, Aug 6, 8:58 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
958 AM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND GST     LOUP CITY               41.28N 98.97W
08/06/2007  E50.00 MPH       SHERMAN            NE   PUBLIC

            SOME TREE LIMB DAMAGE IN LOUP CITY. 50 MPH WIND GUSTS
            WITH THUNDERSTORMS.

&&

NWS
Local storm report, Aug 6, 9:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 AM CDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     TSTM WND GST     DANNEBROG               41.12N 98.55W
08/06/2007  E50 MPH          HOWARD             NE   LAW ENFORCEMENT

            45-50 MPH WINDS WITH HEAVY RAIN AND PEA SIZE HAIL

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
August 6, 9:15 AM CST
Where
Greeley County, Wolbach
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.400, -98.400

Thunderstorm Wind, Nance

When
August 6, 9:30 AM CST
Where
Nance County, Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
41.370, -97.980

Thunderstorm Wind, Nance

When
August 6, 9:49 AM CST
Where
Nance County, Genoa
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
41.450, -97.730

Heavy Rain, Polk

When
August 6, 9:00 PM CST to August 7, 7:00 AM CST
Where
Polk County, Polk
Reported by
COOP Observer
Coordinates
41.080, -97.800

Storm total of 4.11 inches.

Flash Flood, Polk

When
August 6, 10:36 PM CST to August 7, 2:36 AM CST
Where
Polk County, Osceola
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.180, -97.550

Flooding of streets in town and nearby county roads.

Flash Flood, Polk

When
August 6, 11:11 PM CST to August 7, 3:11 AM CST
Where
Polk County, Stromsburg
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.120, -97.600

Widespread flooding throughout streets and low lying areas in town.

Thunderstorm Wind, Furnas

When
August 7, 12:15 AM CST
Where
Furnas County, Arapahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.300, -99.900

Trees uprooted in town.

Hail, Phelps

When
August 7, 12:23 AM CST
Where
Phelps County, Bertrand
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.530, -99.630

Thunderstorm Wind, Buffalo

When
August 7, 1:00 AM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -99.080

Thunderstorm Wind, Adams

When
August 7, 1:27 AM CST
Where
Adams County, Juniata
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.580, -98.520

Thunderstorm Wind, Kearney

When
August 7, 1:30 AM CST
Where
Kearney County, Minden
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.500, -98.950

Thunderstorm Wind, Adams

When
August 7, 1:31 AM CST
Where
Adams County, 2 mi S of Kenesaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.601, -98.650

Thunderstorm Wind, Buffalo

When
August 7, 1:40 AM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.700, -99.080

Widespread tree damage in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56048, 56049, 56050, 56067, 56055, 56056, 56057, 56058, 56060, 56061, 56062, 56064, 56065.